Parents have been advised to avoid giving cough syrups to sick children because “there is absolutely no evidence that cough medicines work as there has been very little research with regards to their use and, potentially, they could actually do children more harm than good”.
Dr Oliver Bevington, a senior paediatric registrar at Southampton Children’s Hospital, gave the advise in an article on The Hippocratic Post medical website.
He warned over-the-counter medicines could be toxic if consumed in large doses. He advised that giving poorly children honey and lemon to address cough, was safer.
He said that many cough syrups include paracetamol – which is very easy to overdose on unintentionally. Children under the age of six are particularly at risk, he said.
He added: “We are now heading into our busiest time of the year where hospitals and GPs will see hundreds of children a day with respiratory symptoms including coughing, colds and temperatures.
“Most coughs and colds in children will be caused by a viral infection which will get better without antibiotics and with rest, fluids and possibly paracetamol and/or ibuprofen, though many parents worry persistent symptoms will be damaging and reach for cough syrups.’
Dr Bevington, who is also chair of the Royal College of Paediatric and Child Health’s trainees’ committee, wrote: “A lot of parents find the symptom of cough troublesome, particularly as it can persist for several weeks after the infection has gone, and worry that it is damaging their child in some way.
“Most of the time it is more of an annoyance than actually causing any real harm.
“However, parents still like to reach for the over-the-counter cough syrups that are widely available but there is a lot of conflicting advice about their use, which parents understandably find confusing.’
He added: “A lot of cough and cold medicines contain active ingredients such as nasal decongestants, antihistamines and “cough suppressors” that may, in large doses, have adverse effects or be toxic if consumed in large quantities – particularly to the under-sixes who are much more susceptible.
“They may also contain paracetamol and parents may unintentionally find themselves overdosing their child with cough medicine and paracetamol. As with any medicine, there remains a risk that any of the ingredients could cause an allergic reaction or other unwanted side effect.
“My advice for parents would be to stick to old fashioned honey and lemon, rest, lots of fluids and paracetamol and/or ibuprofen as per the pack instructions and, if symptoms persist beyond a few days or there are other worrying signs, consult a GP or pharmacist”.